Alert archive / Idaho / Red Flag Warnings in 2012

Red Flag Warning 32, NWS Boise, ID

September 13, 20126 counties in Idaho

NWS Boise, ID issued this red flag warning at Sep 13, 2012, 10:52 AM MDT for 6 counties in Idaho. It took effect at Sep 14, 2012, 12:00 PM MDT. It was in force for 18 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 13, 2012, 10:52 AM MDT (16:52 UTC)
In effect from
Sep 14, 2012, 12:00 PM MDT
Expired
Sep 15, 2012, 6:00 AM MDT
In force
18 hr
Issued by
NWS Boise, ID

Counties Adams County, ID, Boise County, ID, Gem County, ID, Idaho County, ID, Valley County, ID, Washington County, ID

The radar

The Boise radar (KCBX), 132 km from the middle of the area, began a volume at 16:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 12:00Z, 4.9 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 12:00Z on 2012-09-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 12:00Z on 2012-09-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
0 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

332 
WWUS85 KBOI 131652
RFWBOI

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE BOISE ID
1052 AM MDT THU SEP 13 2012

...RED FLAG WARNING FOR HAINES 6 IN PAYETTE AND BOISE FORESTS FRIDAY...

.DRY AND UNSTABLE AIR IN THE MID LEVELS OF THE ATMOSPHERE WILL REACH
CRITICAL THRESHOLDS WITH A HAINES INDEX OF 6 FRIDAY AFTERNOON. THIS
INDICATES HIGH POTENTIAL FOR PLUME DOMINATED FIRES.

IDZ401>404-141800-
/O.UPG.KBOI.FW.A.0014.120914T1800Z-120915T0600Z/
/O.NEW.KBOI.FW.W.0032.120914T1800Z-120915T1200Z/
WESTERN PAYETTE NATIONAL FOREST-EASTERN PAYETTE NATIONAL FOREST-
NORTHERN BOISE NATIONAL FOREST-SOUTHERN BOISE NATIONAL FOREST-
1052 AM MDT THU SEP 13 2012

...RED FLAG WARNING IN EFFECT FROM NOON FRIDAY TO 6 AM MDT
SATURDAY FOR HIGH HAINES FOR WESTERN PAYETTE NATIONAL FOREST...
EASTERN PAYETTE NATIONAL FOREST...NORTHERN BOISE NATIONAL FOREST
AND SOUTHERN BOISE NATIONAL FOREST...WHICH ARE FIRE WEATHER ZONES
401...402...403 AND 404...

THE NATIONAL WEATHER SERVICE IN BOISE HAS ISSUED A RED FLAG
WARNING FOR HIGH HAINES...WHICH IS IN EFFECT FROM NOON FRIDAY TO
6 AM MDT SATURDAY. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT.

* HAINES...6...HIGH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
INSTABILITY AND DRYNESS IN THE MIDDLE LEVELS OF THE ATMOSPHERE 
WILL CREATE POTENTIAL FOR PLUME DOMINATED FIRES.

&&

$$


H
2 follow-up statements
292 
WWUS85 KBOI 141816
RFWBOI

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE BOISE ID
1216 PM MDT FRI SEP 14 2012

...RED FLAG WARNING FOR HAINES 6 IN PAYETTE AND BOISE FORESTS...

.DRY AND UNSTABLE AIR IN THE MID LEVELS OF THE ATMOSPHERE WILL
REACH CRITICAL THRESHOLDS WITH A HAINES INDEX OF 6 TODAY AND
TONIGHT. THIS INDICATES HIGH POTENTIAL FOR PLUME DOMINATED FIRES.

IDZ401>404-151200-
/O.CON.KBOI.FW.W.0032.000000T0000Z-120915T1200Z/
WESTERN PAYETTE NATIONAL FOREST-EASTERN PAYETTE NATIONAL FOREST-
NORTHERN BOISE NATIONAL FOREST-SOUTHERN BOISE NATIONAL FOREST-
1216 PM MDT FRI SEP 14 2012

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 AM MDT SATURDAY FOR
HIGH HAINES FOR WESTERN PAYETTE NATIONAL FOREST... EASTERN
PAYETTE NATIONAL FOREST...NORTHERN BOISE NATIONAL FOREST AND
SOUTHERN BOISE NATIONAL FOREST...WHICH ARE FIRE WEATHER ZONES
401...402...403 AND 404...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 AM MDT SATURDAY. 

* HAINES...6...HIGH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
INSTABILITY AND DRYNESS IN THE MIDDLE LEVELS OF THE ATMOSPHERE
WILL CREATE POTENTIAL FOR PLUME DOMINATED FIRES.

&&

$$


H
237 
WWUS85 KBOI 151150
RFWBOI

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE BOISE ID
550 AM MDT SAT SEP 15 2012

...RED FLAG WARNING EXPIRING ON TIME...

.AN AREA OF HAINES 6 OVER THE EASTERN PAYETTE AND BOISE NATIONAL
FORESTS AT 6 AM WILL EXIT INTO SOUTHEAST IDAHO BY NOON MDT. THE
UPPER LEVELS WILL BEGIN TO STABILIZE TODAY WHILE MOISTURE NEAR THE
WESTERN PAYETTE FOREST THIS MORNING WILL REDEVELOP FOR SUNDAY
AFTERNOON MAINLY ACROSS THE FORESTS.


IDZ401>404-151300-
/O.EXP.KBOI.FW.W.0032.000000T0000Z-120915T1200Z/
WESTERN PAYETTE NATIONAL FOREST-EASTERN PAYETTE NATIONAL FOREST-
NORTHERN BOISE NATIONAL FOREST-SOUTHERN BOISE NATIONAL FOREST-
550 AM MDT SAT SEP 15 2012

...RED FLAG WARNING WILL EXPIRE AT 6 AM MDT EARLY THIS MORNING
FOR HIGH HAINES FOR WESTERN PAYETTE NATIONAL FOREST... EASTERN
PAYETTE NATIONAL FOREST...NORTHERN BOISE NATIONAL FOREST AND
SOUTHERN BOISE NATIONAL FOREST...WHICH ARE FIRE WEATHER ZONES
401...402...403 AND 404...

THE RED FLAG WARNING WILL EXPIRE AT 6 AM MDT EARLY THIS MORNING. 

LOCAL RED FLAG CONDITIONS ARE POSSIBLE NOON ACROSS THE EASTERN
PAYETTE FOREST AND BOISE NATIONAL FOREST AS THE DRIEST AND MOST
UNSTABLE AIR SHIFTS EASTWARD THIS MORNING.

$$


H

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boise, ID wrote its last area forecast discussion before this red flag warning went out at Sep 13, 9:00 AM MDT, 1 hour 52 minutes earlier.

Area forecast discussion, Sep 13, 9:00 AM MDT, 1 hour 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BOISE ID
900 AM MDT THU SEP 13 2012

.DISCUSSION...NO FORECAST CHANGES.  WARMER TODAY THROUGH FRIDAY...
MAX TEMPS COOLING TO NORMAL BY SUNDAY...THEN 4 TO 8 DEGS ABOVE
NORMAL AGAIN MOST OF NEXT WEEK.  VERY LARGE DIURNAL TEMPERATURE
RANGES AS AIR MASS CONTINUES EXTREMELY DRY WITH LIGHT WINDS AND
CLEAR SKIES.  SMOKE CONTINUES TO BE THE MAIN PROBLEM AFFECTING AIR
QUALITY AND VISIBILITY MAINLY ON THE IDAHO SIDE.  WITH LONG WAVE
RIDGE ANCHORED OVER WRN NORTH AMERICA WE SEE NO RAIN THROUGH AT
LEAST NEXT THURSDAY.

&&

.AVIATION...AREAS OF MVFR IN WILDFIRE SMOKE THROUGHOUT VALLEYS OF SW
IDAHO - INCLUDING KMYL AND KBOI.  OTHERWISE VFR UNDER SUNNY SKIES.
SURFACE WINDS GENERALLY LESS THAN 12 KTS. SOUTHWESTERLY WINDS ALOFT
WILL AVERAGE 10 KTS AT 10K FT MSL.

&&

.AIR STAGNATION...SOUTHWEST WINDS ALOFT TODAY THROUGH FRIDAY WITH
SPEEDS OF 10-20 KTS. FOR TODAY THE SURFACE INVERSION WILL BREAK BY
NOON AND MIXING HEIGHTS OF 6K-8K FEET MSL ARE EXPECTED BY LATE
AFTERNOON.  HIGHER MIXING HEIGHTS ON FRIDAY. PASSAGE OF AN UPPER
TROUGH SATURDAY NIGHT WILL BRING A RETURN OF NORTH TO NORTHWEST
WINDS ON SUNDAY.

&&

.PREV DISCUSSION...
SHORT TERM...TODAY THROUGH FRIDAY...WARMING CONTINUES TODAY AS UPPER
RIDGE BUILDS OVER IDAHO. HIGH TEMPERATURES TODAY WILL BE 6 TO 8
DEGREES WARMER THAN YESTERDAY. DEVELOPMENT OF THE RIDGE WILL ALSO
BRING A SOUTHERLY COMPONENT TO THE WIND. THE RIDGE FLATTENS ON
FRIDAY AHEAD OF A WEAK UPPER TROUGH. DROP IN H5 AND H7 HEIGHTS IS
COUNTERED BY DEVELOP OF SURFACE THERMAL TROUGH OVER SE OREGON AND
LOW-LEVEL THICKNESS VALUES STILL SUPPORT FRIDAY BEING THE WARMEST
DAY /ABOUT 10 DEGREES ABOVE NORMAL/.

LONG TERM...FRIDAY NIGHT THROUGH THURSDAY...WARM AND DRY CONDITIONS
WILL PERSIST THROUGH THE EXTENDED PERIOD WITH NO PRECIPITATION
EXPECTED FOR THE NEXT WEEK OR MORE. MODELS REMAIN IN GOOD AGREEMENT
THAT A HIGH AMPLITUDE PATTERN WILL EXIST OVER CONUS...BECOMING EVEN
MORE PRONOUNCED BY NEXT WEEK. ON FRIDAY NIGHT THE INTENSE UPPER
RIDGE PRODUCING VERY WARM TEMPERATURES WILL BREAK DOWN AND FLATTEN
OUT AS A WEAK SHORT WAVE PASSES JUST TO OUR NORTH. 50H HEIGHTS WILL
GET SUPPRESSED FOR A DAY OR TWO WITH ANY MOISTURE CONFINED TO
NORTHERN PORTIONS OF IDAHO MAINLY ALONG THE CANADIAN BORDER AND
MONTANA. ONCE THIS WAVE EXITS THE AREA...THE PERSISTENT UPPER RIDGE
WILL REBUILD OVER THE PACIFIC NORTHWEST WHILE A SERIES OF
DISTURBANCES DROP OVER THE TOP OF THE RIDGE INTO THE NORTHERN PLAINS
AND GREAT LAKES. THIS SCENARIO WILL CERTAINLY KEEP THE WESTERN RIDGE
IN PLACE WHILE THE EAST TURNS COOL AND MOIST...PER LATEST CPC 6-10
DAY PROGNOSTIC CHARTS. DAYTIME HIGH TEMPERATURES IN OUR AREA WILL
CONSISTENTLY RUN 4 TO 8 DEGREES ABOVE NORMAL WHILE LOWS AT NIGHT
WILL BE NEAR NORMAL. INTENSE HIGH PRESSURE BOTH AT THE SURFACE AND
ALOFT WILL SUPPORT A STRONG INVERSION AT NIGHT AND DURING THE
MORNING HOURS. THIS WILL KEEP OVERALL MIXING LIMITED WHICH WILL TRAP
SMOKE FROM WILDFIRES BELOW THE INVERSION AND KEEP AIR QUALITY
GENERALLY POOR.

&&

.BOI WATCHES/WARNINGS/ADVISORIES...
ID...FIRE WEATHER WATCH FROM FRIDAY AFTERNOON THROUGH FRIDAY EVENING
     IDZ401>404.
OR...NONE.

&&

WEATHER.GOV/BOISE

DISCUSSION...LC
AVIATION.....MT
AIR STAGNATION....DG/LC
PREV SHORT TERM...DG
PREV LONG TERM....GS
Hazardous weather outlook, Sep 13, 6:12 AM MDT, 4 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BOISE ID
612 AM MDT THU SEP 13 2012

IDZ011>016-028>030-033-ORZ061>064-141215-
WEST CENTRAL MOUNTAINS-LOWER TREASURE VALLEY ID-BOISE MOUNTAINS-
UPPER TREASURE VALLEY-SOUTHWEST HIGHLANDS-WESTERN MAGIC VALLEY-
CAMAS PRAIRIE-OWYHEE MOUNTAINS-SOUTHERN TWIN FALLS COUNTY-
UPPER WEISER RIVER-HARNEY COUNTY-BAKER COUNTY-MALHEUR COUNTY-
LOWER TREASURE VALLEY OR-
612 AM MDT THU SEP 13 2012 /512 AM PDT THU SEP 13 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
IDAHO...SOUTHWEST IDAHO...WEST CENTRAL IDAHO...NORTHEAST OREGON
AND SOUTHEAST OREGON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

Nearby

Red Flag Warnings in Idaho, 2012Every red flag warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.